Log In

Forgot Password?

OR

Not a member? Continue as a nonmember.

Become a Member

By becoming a member of the AAN, you can receive exclusive information to help you at every stage of your career. Benefits include:

Join Now See All Benefits

Loading... please wait

Abstract Details

Cerebral Venous Sinus Thrombosis (CSVT) and Bilateral Thalamic Infarcts Following Pfizer-BioNTech mRNA Vaccine in a Patient with Ulcerative Colitis
General Neurology
P9 - Poster Session 9 (5:30 PM-6:30 PM)
2-002

CSVT has been reported as a rare but life-threatening side effect from SARS-CoV-2 vaccines. Although the incidence of developing CSVT is higher following administration of viral vector vaccines (Oxford–AstraZeneca and Johnson & Johnson), six cases of CSVT have been reported following administration of mRNA vaccines (Moderna and Pfizer–BioNTech).1,2,3 In these six cases, only two patients had risk factors (oral contraceptives use and undiagnosed renal cell carcinoma).1,2,3

Our patient was diagnosed with ulcerative colitis (UC) after her presentation with CSVT. Current literature suggests the risk of thromboembolism is twice as common in patients with UC in comparison to the general population.

To describe a case report of Cerebral Venous Sinus Thrombosis (CSVT) and bilateral thalamic infarcts following Pfizer-BioNTech mRNA vaccine in a patient with ulcerative colitis.

N/A

A 22-year female developed headache, vomiting, and altered mental status after 14 days following administration of the first dose of Pfizer–BioNTech mRNA vaccine. MRI/MRV confirmed bilateral symmetric thalamic infarctions with straight and inferior sagittal sinus thrombosis. She did not have other risk factors such as the use of oral contraceptive pills or pregnancy.  ESR/CRP elevated, but platelet count, INR were normal. Hypercoagulable workup was unrevealing. Treatment with therapeutic anticoagulation led to an improvement in symptoms within a week. As the patient previously had rare intermittent bloody diarrhea, further workup (CT abdomen and colonoscopy with biopsy) led to a diagnosis of ulcerative colitis. 

The temporal association demonstrated between the development of CSVT and the administration of Pfizer–BioNTech mRNA vaccine in the patient is likely a result of the combined hypercoagulability effect of the vaccine and Ulcerative colitis. Active surveillance and continuous pharmacovigilance are necessary to clarify this association. This might help to identify at-risk populations where prophylactic short-term anticoagulation can be used to prevent CVST.

 

References:

1. https://www.ncbi.nlm.nih.gov/research/coronavirus/publication/34111775

2. https://pubmed.ncbi.nlm.nih.gov/34133027/

3. https://pubmed.ncbi.nlm.nih.gov/34478433/ 

 

Authors/Disclosures
Natalie Bartnik, DO (University of Kansas Medical Center)
PRESENTER
Dr. Bartnik has nothing to disclose.
Akshaya Prabhakaran Sudha, MBBS (University of Kansas Medical Center) Dr. Prabhakaran Sudha has nothing to disclose.
Arpan Patel, MBBS (University of Kansas Medical Center ) Dr. Patel has nothing to disclose.